I have noticed that the directions that come with Imitrex say not to split or crush an Imitrex tablet. What is the reason for this?
What would happen if I split the tablet and only take half of it at a time?
I've asked this very question. The reason I've been given is that the tablets have a special formulation that may be less effective if split. It's also been said that another reason is that they're difficult to split evenly, and some of the medication is often lost if the tablet shatters instead of breaking evenly. If you need other information about Imitrex tablets, see our Imitrex profile page.
Some people want to split the tablets because their insurance company limits the number of tablets they cover per month. If this is why you want to split yours, ask your doctor to contact your insurance company about allowing you a larger quantity. Many insurance companies will do this if your doctor gets approval prior to submitting the prescription.
On a related note, taking Imitrex more than two or three days a week can compound issues by causing medication overuse headache. You can find more information on that in Medication Overuse Headache - When the Remedy Backfires. If you're having three or more migraines a month, or if your migraines are especially severe or debilitationg, it's advisable to discuss preventive treatments with your doctor. There are many options these days. You can find more on this in Migraine and Headache Prevention - So Many Options.
I hope this information proves helpful to you,
No idea Linda. But I am also perscribed to relpax (40mg). If I am experiencing a very bad migraine I take the imitrex. If it's just one of those migraines that stays at a low grade level but isn't going away on its own, I take the relpax because it is not as strong as imitrex (for me anyway). You cannot mix these medications!! But I alternate them so I don't get rebounds. I understand wanting to cut the imitrex...it's really powerful and affective but if your headache isn't that bad you don't want to waste them.
i split my imitrex 100mg all the time into halfs cuz sometimes a 100mg is too much & i feel like im wasting it. my md prescribe 100mg cuz it was cheaper on my insurance. if it is a migraine that i catch when it 1st starts ill split the half into half again. i asked my nurse & she told me whatever works.
I have been spliting Imitrex for years. My neurologist told me I could split them and I have not noticed any problems. I just tried the new generic and it doesn't work as well for me so I now wonder if spliting them is the problem. I would like an answer on this too.
I can't say that I have ever split an Imitrex, as I usually need at least 100 mg to knock out a migraine. For me, it takes about 30 minutes after taking a tablet for it to kick in. I do not think the tablets are coated, so I do not see why you couldn't split them. You might also try the statdose injection. The shot is self-administered and feels like a hefty bee-sting, but the migraine relief is more immediate. I keep both as options and judge which to take when based on how fast the onset of the migraine is. I have been battling the migraines for over 20 years...good luck getting rid of yours.
I believe imitrex tablets have a time release but I don't know the affect it will do to your body if you take half. Imitrex may not work if you split it.
After reading all these replies I have to respond. This is absolutely an issue of keeping an open mind on our treatments of migriane pain. Nothing works for everyone, if it did we wouldn't need this forum any longer. I don't take imitrex any longer after Relpax was released but both my neuroligist and my doctor said the 100mg tab could be split in half. Yes, I agree there are reasons the FDA has listed certain things, however, talk to your physician. If we didn't try new things, and find things that work for us, we would all be stuck in our dark rooms suffering. Keep an open mind and keep sharing things that work!
I have been told by my pharmacist to wrap the second half in foil to keep it from losing its effectiveness. Hope this helps.
I followed up with GlaxoSmithKline and their repsonse was that it was mostly an issue with stablity as someone before cited; ie, moisture may come in and degrade the stability of the split tablet. I was on the phone for a while and asked about any adverse effects to which I got the response "To the best of my knowledge, there exists only stability issues concerning the splitting of imitrex tablets." I'm unsure why the information provided by the generic brand was so different from the brand name so be careful but it seems safe. Keep in mind that over time the second split tablet WILL become less stable, although to which degree it has yet to be documented.
I called one of the drug companies that make this medication as a pharmacy intern. The response I was given was "May cause hemorrhage of the throat and tongue numbness". However, hemorrhage of the nose and throat is also listed as a side effect of the drug. This may mean that spliting the tablet simply increases the chance of this happening due to a lack of coating on the broken part of the tablet. It is true that this drug is not extended release but I would suggest avoiding the split if possible. I don't believe the drug company would 'lie' to me but they may stretch the truth; IE, it may increase risk of bleeding by 0.5%.
I have no problems splitting my 100 mg tablets into 1/4ths. I get better results (less fogginess and nausea) than I have had with a whole tab. I agree . . . they may break down and become less effective if you don't get around to the last 1/4 tab for a couple months, but that never happens with me which is why I'm splitting them in the first place.
I asked my pharmacist about this. She agreed that the manufacturer has to have a reason to say it. The reason she found for Imitrex: "may cause unpleasant taste." (Unpleasant? Have these folks ever had a migraine?) So I've been splitting them ever since with no ill effects on my taste buds or anything else. You may want to ask your own pharmacist.
The way I understood it from my neurologist is that you can split them, but if they are not used very soon the other half will begin to crumble and this is the reason for the warning. The deterioration of the medication.